Hail, Potter
- When
- August 5, 2:44 PM CST to 3:05 PM CST
- Where
- Potter County, 5.81 mi WNW of Amarillo to 1.13 mi W of Amarillo
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.220, -101.920
During the afternoon of the 5th a couple of storms formed in the southwest Texas Panhandle. 25 in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the afternoon of the 5th a couple of storms formed in the southwest Texas Panhandle. One of these storm tracked across parts of Amarillo and dropping hail between 1.00 and 1.25 in diameter. Later in the evening a cluster of storms formed in the far southeast corner of Colorado and moved southeast through the western Oklahoma Panhandle and traveled southeast through the north central and eastern portions of the Texas Panhandle. These storms produced 1 hail and several severe wind gusts measuring 58 to 75 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 5, 1:32 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 232 PM CDT Sat Aug 5 2023 ...New LONG TERM... .SHORT TERM ... (This evening through Sunday night) Issued at 150 PM CDT Sat Aug 5 2023 Summary: Two rounds of potential severe thunderstorms, the first in the southern Texas Panhandle this afternoon with mainly a damaging wind threat and the second this evening in the northern Panhandles with a damaging wind and large hail threat, are on tap for the Oklahoma and Texas Panhandles. Details: 18z WV imagery implies quasi-zonal flow aloft over the CWA and the Rockies while satellite imagery shows cumulus across the Oklahoma and Texas Panhandles with a few thunderstorms ongoing in the southern TX Panhandle in the vicinity of a slow westward moving surface boundary, with radar reflectivity suggesting this is located roughly along a Boys Ranch-Chunky-Wayside axis. Winds north of and east of this boundary are generally out of the east-southeast, keeping 60s dewpoints in place across much of the area. This afternoon, additional thunderstorms may develop along and near the many outflow boundaries in the southern Texas Panhandle. While surface dewpoint depressions may lead to a risk for damaging winds, ongoing thunderstorms for much of the day so far makes it uncertain that available instability for thunderstorms will be appreciable enough for severe storms to develop. Current thinking is that the best place for a stray severe storm would be in the SW TX Panhandle developing along that boundary noted on radar above. Sfc-6km bulk shear values of around 30 knots suggest at least some convective organization could occur but straight hodographs suggest the convective mode would become messy in short order. Given those large surface dewpoint depressions, DCAPE may top 2000 J/kg. Thus, while am not confident severe storms will in fact occur this afternoon in our south, do think a damaging wind risk with a risk for low end severe hail would be present should convection get going. Late this afternoon into tonight, attention turns to the northern Panhandles. With more time away from repeated morning convection and slightly cooling temperatures aloft ahead of a shortwave MLCAPE values of 1000-1500 J/k should develop. Expect initial convection to develop on the higher terrain to the northwest and propagate southeastward to the northern Panhandles. Given better shear profiles and steep mid-level lapse rates in our north, this convection should be capable of generating very large hail in addition to damaging wind gusts. Convective mode is also favorable for very large hail, with more turning seen in hodographs suggesting supercellular modes may be maintained into the evening. Finally, if this supercellular convection is present the northwestern Panhandles as early as 00z this evening, there is a low risk for a stray tornado given sfc-500m SRH values of 25-50 m2/s2. Sunday, flow aloft becomes west-northwesterly aloft. With instability taking a step downward compared to Saturday in the post- frontal regime, would need to wait until another round of convection develops on the higher terrain to our east tracks into the area during the evening. Given the aforementioned reduction in instability, concerns for severe thunderstorms are low at this time. Ferguson && .LONG TERM ... (Monday through next Friday) Issued at 231 PM CDT Sat Aug 5 2023 Through the extended, an upper level trough stretches across the northern CONUS, while the ridge is suppressed to the south. Steering flow for this period will be west to northwesterly, with long range guidance showing rounds of shortwaves ejecting south from the main 500mb trough periodically through the week. Precipitation chances will be dependent on timing of these shortwaves, and this is where we start to see deviations in our long range ensemble members. This highest confidence for thunderstorms is still on Monday, where medium and long range guidance suggest a shortwave trough transitions through the CWA from eastern New Mexico and southeast Colorado. A favorable environment for thunderstorms awaits this system in the northwest Panhandles, thus posing a severe concern. Modest DCAPE values above 1000 J/kg advocate for damaging winds as the primary risk for severe storms, especially in the overnight hours. However, large hail cannot be ruled out if supercells are able to form ahead of the trough in the late afternoon hours. Still, not all models agree on this outcome for Monday. There is still another scenario where a quicker evolution of the shortwave's progression will limit thunderstorm chances for the day. The current trends still favor a slower shortwave at this time, so PoPs have remained untouched for the Monday time frame. In regards to temperatures for this period, there has been a fluctuation in long term forecasts. Deterministic models are not showing agreements in their placements of 850mb temperatures, surface winds, and even the upper level pattern itself is showing slight deviations. Monday still looks to have high temperatures about average for this time of year, thanks to the lingering activity from Sunday night's storms into the Monday morning hours. Tuesday through Saturday, temperatures will range in the mid 90's to lower 100's; however, models are deviating on high temperatures on a day to day basis. Precipitation chances are also playing a role in these changes, where days with shower activity will have reduced maximum temperatures. Meanwhile, days with no chances for rain could see highs soar into the 100-105 range. We will continue to watch these changes as they progress and see when long range ensembles can settle on a pattern. Rangel && .AVIATION... (18Z TAFS) Issued at 1215 PM CDT Sat Aug 5 2023 VFR conditions should largely prevail over the next 24 hours, but thunderstorms may bring occasional disruption this afternoon into this evening. Best chance for thunder remains at GUY and AMA in that order and have bumped mentions up to a PROB30 at GUY while holding the VCTS mention for AMA. Expect additional refinements as the afternoon goes on. Otherwise, winds will tend to be southerly this afternoon before becoming out of the northeast following the passage of a cold front this evening. Ferguson && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 66 89 66 93 / 20 0 20 10 Beaver OK 66 84 63 85 / 70 10 50 10 Boise City OK 61 84 60 90 / 30 10 20 10 Borger TX 68 91 67 95 / 30 0 30 10 Boys Ranch TX 66 91 65 95 / 20 0 20 10 Canyon TX 65 91 65 94 / 20 0 20 10 Clarendon TX 70 91 70 92 / 20 0 20 10 Dalhart TX 61 87 59 92 / 30 10 20 10 Guymon OK 63 84 62 88 / 50 10 40 10 Hereford TX 66 92 67 95 / 20 0 20 10 Lipscomb TX 65 88 64 88 / 60 10 50 20 Pampa TX 66 87 65 88 / 40 0 30 20 Shamrock TX 68 90 66 90 / 30 0 30 20 Wellington TX 71 93 69 93 / 20 0 30 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...Heat Advisory until 9 PM CDT this evening for TXZ317. OK...None. && SHORT TERM...77 LONG TERM....55 AVIATION...77
Hazardous Weather Outlook National Weather Service Amarillo TX 248 PM CDT Sat Aug 5 2023 OKZ001>003-TXZ001>020-317-060800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 248 PM CDT Sat Aug 5 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon through tonight across the Texas and Oklahoma Panhandles. Some of these thunderstorms may become severe. Large hail and damaging wind gusts will be the primary hazards with any severe storms, with very large hail possible in the northern Panhandles. Additionally, a tornado cannot be ruled out in the northwestern Panhandles. A Severe Thunderstorm Watch is in effect for the western Oklahoma and far northwestern Texas Panhandle until 11 PM CDT. A Head Advisory is in effect for Palo Duro Canyon until 9 PM Saturday. Temperatures as high as 108 are possible during the afternoon hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms may develop across the area Sunday night and Monday night. A severe storm may occur Monday night with hail and damaging winds the main concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
234 PM CDT Sat Aug 5 2023
TXZ016-052000-
Deaf Smith TX-
234 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of southeastern Deaf
Smith County through 300 PM CDT...
At 233 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Hereford, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hereford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3475 10264 3486 10273 3496 10229 3475 10220
TIME...MOT...LOC 1933Z 270DEG 26KT 3483 10248
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SSSpecial Weather Statement
National Weather Service Amarillo TX
307 PM CDT Sat Aug 5 2023
TXZ012-052045-
Potter TX-
307 PM CDT Sat Aug 5 2023
...Strong thunderstorms will impact portions of Potter County through
345 PM CDT...
At 307 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Valley De Oro to 7 miles north
of Bushland. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amarillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3525 10217 3531 10217 3554 10202 3558 10162
3540 10162 3520 10180
TIME...MOT...LOC 2007Z 260DEG 20KT 3545 10193 3530 10207
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonThe Amarillo radar (KAMA), 19 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129932, 1129945, 1129943, 1129946, 1129944, 1129947, 1129948.